Chemotherapy can be a life-saving treatment for people with certain types of cancer. But like all treatments, it comes with side effects—and hearing loss is one of them.
Experiencing hearing loss due to chemotherapy is more likely in patients who have chemotherapy with platinum-based drugs, such as cisplatin or carboplatin. Cisplatin therapy is used to treat several types of cancer, including ovarian, bladder, testicular, head and neck cancers.
Cisplatin Therapy Can Lead to Hearing Loss
Research shows that cisplatin damages the cochlea in the inner ear, causing permanent hearing loss in 40 to 80% of adults and 50% of children who take the drug.1 Most organs in the body eliminate cisplatin within days or weeks, but scientists have found cisplatin in the cochlea months or even years after treatment.1 This prolonged exposure to the drug in the cochlea is likely leading to hearing loss for these patients.
Getting a hearing test before chemotherapy is crucial because it helps establish a patient’s baseline hearing status. Since cisplatin sticks around in the cochlea for so long, scheduling a hearing evaluation right after treatment—and regularly after that—is also a smart idea. And if a chemotherapy patient notices changes in their hearing at any point, they should see their audiologist as soon as possible.
If you or someone you love is about to go through chemotherapy or has completed their treatment, please request a hearing evaluation with us today.
1 National Cancer Institute. (2018). Study identifies potential cause of hearing loss from cisplatin. https://www.cancer.gov/news-events/cancer-currents-blog/2018/cisplatin-hearing-loss